Alert archive / Nevada / Snow Squall Warnings in 2018

Snow Squall Warning 2, NWS Elko, NV

December 30, 2018Elko County, Nevada

NWS Elko, NV issued this snow squall warning at Dec 30, 2018, 11:47 AM PST for Elko County, Nevada. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 30, 2018, 11:47 AM PST (19:47 UTC)
Expired
Dec 30, 2018, 12:15 PM PST
In force
28 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County Elko County, NV

The radar

The Elko radar (KLRX), 148 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 7.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

584 
WWUS55 KLKN 301950
SQWLKN

BULLETIN - EAS ACTIVATION REQUESTED
Snow Squall Warning
National Weather Service Elko NV
1147 AM PST Sun Dec 30 2018

NVC007-302015-
/O.NEW.KLKN.SQ.W.0002.181230T1947Z-181230T2015Z/
Elko NV-
1147 AM PST Sun Dec 30 2018

The National Weather Service in Elko Nevada has issued a

* Snow Squall Warning for...
  Northeastern Elko County in northeastern Nevada...

* Until 1215 PM PST.

* At 1147 AM PST, a snow squall was located along a line extending 
  from near Montello to 26 miles north of Midas, moving southeast at 
  15 mph.

  HAZARD...Poor visibility in heavy snow and blowing snow. Wind 
           gusts greater than 30 mph.

  SOURCE...Radar and webcams.

  IMPACT...Dangerous travel conditions can develop quickly.

SR-225 or Mountain City Highway, US-93 from Contact to Wells in 
northern Elko county are the two main roadways of concern.

Locations impacted include...
Mountain City, Charleston, Montello, Tuscarora, Gibbs Ranch, Hd
Summit, Chicken Creek Summit, Sheep Creek Reservoir, North Fork, Wild
Horse Reservoir and Wilson Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 4116 11496 4114 11587 4130 11626 4195 11645
      4153 11404 4107 11404
TIME...MOT...LOC 1947Z 333DEG 14KT 4133 11412 4163 11673 

$$

DW

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this snow squall warning went out at Dec 30, 2:53 AM PST, 8 hours 54 minutes earlier.

Area forecast discussion, Dec 30, 2:53 AM PST, 8 hours 54 minutes before
Area Forecast Discussion
National Weather Service Elko NV
253 AM PST Sun Dec 30 2018

.SYNOPSIS...Light to moderate snow today over northern NV, along
with gusty winds as a cold front drops in from the Pacific
Northwest. Light snow will reach into central NV by this
afternoon, with showers tapering off tonight into Monday. Colder
Monday night through Tuesday.

&&

.SHORT TERM...Today through Tuesday. A positively tilted trough is
dropping into northern NV early this morning. Light snow is
expected over most of the region with this passing system,
however northern Elko County is expected to see light to moderate
snowfall. A winter weather advisory remains in effect now through
10AM Monday for northern Elko County where valley locations
should see 1 to 3 inches of snow, with 3 to 6 inches over higher
mountains. Gusty winds are also expected with this system which
will likely lead to blowing and drifting of snow at times.

This system will continue to dig south through northern and
central NV today, with locations other than northern Elko county
receiving between a quarter inch and one inch of new snowfall by
Monday morning. This system will then exit to the southeast on
Monday leaving cold northerly flow over NV Monday night into
Tuesday.

.LONG TERM...Tuesday night through next Saturday. The long range
models are not necessarily in synch out over the eastern Pacific
bu the resulting pattern over the Great Basin is much the same. A
dry pattern is expected to start 2019. In general, some degree of
high pressure will last through next week. The main hazard in the
long term will be cold temperatures and the possibility of a
strengthening inversion offering frigid nights and less than ideal
warming during the day.

Tuesday night. A very cold night is expected. Model
solutions are showing a high amplitude ridge in the eastern
Pacific with a closed upper low near the southern borders of
Arizona and New Mexico. This will result in a very cold northerly
flow over northern and central Nevada. With mostly clear skies
expected and fresh snow cover from late December storms in Nevada
and Idaho, overnight lows are expected to drop below zero over
eastern Nevada, including Elko, Wells, Carlin and Ely. Low
temperatures will generally range from 10 below zero to 10 above
zero.

Wednesday through Saturday. Dry conditions will continue. High
pressure will de-amplify however there is no indication of a
moisture surge until possibly late in the weekend. Temperatures
should moderate somewhat however it looks like some spots may get
trapped in an inversion set-up. High temperatures will generally
range from the mid 20s to the mid 30s. Low temperatures will
generally range from 5 to 15 degrees.

&&

.AVIATION...VFR conditions will hold at KWMC KBAM KEKO KELY and
KTPH through Sunday morning. A weather system will bring snow
showers and intermittent MVFR CIGS during the afternoon at KBAM
KEKO and KELY. Northwest winds will gust to around 30kts at KTPH
Sunday afternoon.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 10 AM PST Monday for Northern Elko
County.

&&

96/92/99

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 12:16 PM PSTSnow Squall WarningLKNElko59 min
Dec 30, 1:18 PM PSTSnow Squall WarningLKNElko57 min
Dec 30, 2:04 PM PSTSnow Squall WarningLKNElko41 min
Dec 30, 2:58 PM PSTSnow Squall WarningLKNElko, Eureka47 min

Nearby

Snow Squall Warnings in Nevada, 2018Every snow squall warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.